Vermont, 2004

Hail and Damaging Wind in Vermont, May 18, 2004

May 18, 2004 · NWS BTV · 2 events in 1 county or zone

An area of low pressure moved across southern Canada on Tuesday, May 18th. The warm sector portion of this low pressure system moved across Vermont during the late morning and afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved across southern Canada on Tuesday, May 18th. The warm sector portion of this low pressure system moved across Vermont during the late morning and afternoon. The associated cold front triggered thunderstorms during the late afternoon and evening. Thunderstorm downburst winds In Rutland county resulted in numerous (at least 100) trees uprooted and/or snapped, especially in and around the Florence area. In Castleton, hail up to 1 inch in diameter was reported. Local utility Company reported 1-2 thousand people without power across the county. In addition, cable TV was knocked off the air as well as a local radio station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 18, 1:00 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 18, 1:00 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT TUE MAY 18 2004

.UPDATED DISCUSSION...
SPC HAS ISSUED SEVERE THUNDERSTORM WATCH #217 FOR NY FA. PRVS NEAR
TERM DISC STL VALID FOR GRST RISK AREA WHERE PSBL XTENSION INTO
CENT/SRN VT WL DEPEND ON DVLPG TSRA AND DOWNSTREAM INSTABILITY.

ZONES HAVE BEEN UPDATED WITH HEADLINES.

&&

.PREVIOUS DISCUSSION...

.PATTERN...
ERLY SEASON HEAT RDG ACRS SOUTHERN CONUS WL UNDERGO VARIOUS STAGES OF
INTENSIFICATION AND LOCATION.  FA WL LKLY BE IN NRN PERIPHERY AND
PSBL BATTLE ZONE TNGT-THU NGT AND WKND-ERLY NXT WK AS COMPETING
AIRMASSES CLASH ACRS OUR FA.

&&

.NEAR TERM DISCUSSION...
MARIGINAL INSTABILITY AT 1630Z...ESP NRN NY WHERE CLD COVER IS MORE
EXTENSIVE. HWVR...INCRSGLY UNSTABLE IN SRN ADRNDKS S WHERE MORE SS
IS AVBL. ALRDY WITNESSING SOME INDIVIDUAL CELLS IN THIS UNSTABLE
AXIS BTWN KART-KSYR AND XPCT MORE OF THE SAME. ATTM...LEANING THAT
CENT/SRN VT MAY BE MORE UNDER THE GUN BUT CAN SEE THIS INSTABILITY
AXIS ADVECTING FURTHER N WITH TIME. THEREFORE...MUCH OF FA WL PSBLY
BE UNDER THE GUN THIS AFTN/EVE.

&&

.SHORT TERM DISCUSSION (TNGT-FRI NGT)...
CD FNT WL BE SLOWLY MV ACRS FA TNGT WITH SHRA/TSRA EXITING FA BY
MIDNGT BFR FNT IS SE OF FA BY WED MRNG WITH DRIER AIR AS SFC HIGH
PRS ACRS NRN MS RVR VLY THIS AFTN DRIFTS ACRS FA DRG WED FOR
SUNNY/SEASONABLE.

THIS SFC HIGH MVG OFFSHORE WED NGT COMBINED WITH ANTHR NRN STREAM
S/W IN COOL CYCLONIC FLOW ARD HUDSON BAY VORTEX WL BRG ABT ANTHR CD
FNT AND FRESH...TIGHTENING GRADIENT. THEREFORE...BREEZY/MILDER WITH
ANTHR PSBL ROUND OF SHRA/TSRA LATE THU/THU EVE.

LIFTING NRN STREAM S/W AND BUILDING SRN RDG DELIVERS FLAT FLOW ACRS
FA THU-FRI. THEREFORE...SOME CONCERN OF FNT SLOWING/STALLING BUT
MAINLY S OF FA. ATTM...LEANING TOWARD A DRY FRI/FRI NGT.

HWVR...WITH TIME WL LKLY COME BACK AS WRM FNT AND PROVIDE FOCUS OF
SOME CONVECTION AND PSBL MCS TRVLG OVR UPR RDG AND DOWN THE FNT ACRS
FA THIS WKND.

&&

.LONGER TERM DISCUSSION (SAT-TUE)...
HI PRESS TO AFFECT THE FA ON SAT...THEN A FRONTAL SYS AND STORM SYS
TO AFFECT THE FA STARTING ON SAT NITE RIGHT THRU MON. WK HI PRESS TO
AFFECT THE FA ON NEXT TUE.

WILL TREND TOWARDS SOME MORE CLDS ACRS THE FA ON SAT NITE AND CONT
WITH CHC POPS ON SUN THRU MON. DRY WX EXPECTED AGAIN ON NEXT TUE. A
FEW CHANGES TO TEMPS IN THE EXTENDED PERIOD BASED ON THE LATEST
GUIDANCE.

.BTV WATCHES/WARNINGS/ADVISORIES...

VT...NONE.
NY...SEVERE THUNDERSTORM WATCH UNTIL 10 PM NYZ026>035-087.

&&

NEAR/SHORT TERM...SLW
LONG TERM....WEM
Hazardous weather outlook, May 18, 7:17 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
817 AM EDT TUE MAY 18 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-190800-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
817 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT MOVING
INTO THE REGION LATE TODAY AND THIS EVENING.  SOME THUNDERSTORMS
MAY CONTAIN STRONG GUSTY WINDS...HAIL AND HEAVY DOWNPOURS.  THE
STRONGEST STORMS WILL BE DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING.  OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 18, 10:12 AM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1112 AM EDT TUE MAY 18 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-190100-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
1122 AM EDT TUE MAY 18 2004

..A FEW THUNDERSTORMS COULD PRODUCE DAMAGING WINDS THIS AFTERNOON AND
EVENING ACROSS NORTHERN NEW YORK AND VERMONT...

THUNDERSTORMS IN ONTARIO PROVINCE CANADA AT MIDDAY WILL MOVE INTO
NORTHERN NEW YORK AND BECOME MORE NUMEROUS THIS AFTERNOON. ANY OF
THESE STORMS MIGHT BECOME STRONG TO LOCALLY SEVERE. A SEVERE
THUNDERSTORM IS ONE THAT PRODUCES WIND GUSTS OF 58 MILES AN HOUR OR
MORE...LARGE HAIL EQUAL TO OR LARGER THAN THREE QUARTERS OF AN INCH
OR SPAWNS A TORNADO OF ANY MAGNITUDE. ALSO...SOME STORMS MAY HAVE
VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING IN URBAN AREAS
THAT ARE POORLY DRAINED.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV THEN CLICK ON VERMONT.

WHITTIER
Special weather statement, May 18, 12:58 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
158 PM EDT TUE MAY 18 2004

NYZ026>031-034-035-087-190200-
EASTERN CLINTON-EASTERN ESSEX-NORTHERN FRANKLIN-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WESTERN CLINTON-WESTERN ESSEX-
158 PM EDT TUE MAY 18 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN
NEW YORK STATE UNTIL 10 PM EDT...

A COLD FRONT WILL BE DROPPING DOWN ACROSS THE REGION FROM THE
NORTHWEST BY LATER TODAY. AHEAD OF THIS SYSTEM...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP. ATMOSPHERIC INSTABILITY
COMBINED WITH WIND SHEAR ALOFT MAY CAUSE SOME STORMS TO BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER
INDOORS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A
REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR WEATHER UPDATES.

MURRAY/WFO BTV

The radar

The Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
May 18, 3:50 PM EST to 4:00 PM EST
Where
Rutland County, Florence
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.717, -73.050

Hail, Rutland

When
May 18, 4:00 PM EST
Where
Rutland County, Castleton
Measured
1 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.617, -73.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401393, 5401392.